Flood, Erie
- When
- September 21, 8:45 AM EST to 12:30 PM EST
- Where
- Erie County, 1.8 mi SW of Willow Ridge Estates to 0.78 mi SW of Willow Ridge Estates
- Cause
- Heavy Rain
- Property damage
- $15,000
- Reported by
- Public
- Coordinates
- 42.999, -78.821
A slow moving cold front crossed the region and brought a widespread soaking rainfall to much of the region. Rainfall amounts of two- to three-and-a-half-inches fell across the Niagara Frontier.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
A slow moving cold front crossed the region and brought a widespread soaking rainfall to much of the region. Rainfall amounts of two- to three-and-a-half-inches fell across the Niagara Frontier. The heavy rains resulted in urban flooding in parts of northern Erie County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Sep 21, 6:46 AM EST, 1 hour 59 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 746 AM EDT SAT SEP 21 2013 .SYNOPSIS... A SLOW MOVING COLD FRONT WILL CROSS OUR REGION TODAY AND BRING A WIDESPREAD SOAKING RAINFALL. BEHIND THE FRONT...DRY WEATHER WILL RETURN WITH TEMPERATURES FALLING BACK BELOW AVERAGE SUNDAY AND MONDAY. AFTER THAT...DRY WEATHER SHOULD CONTINUE THROUGH MOST OF NEXT WEEK...WITH TEMPERATURES WARMING BACK TO ABOVE AVERAGE LEVELS. && .NEAR TERM /THROUGH TONIGHT/... DEEP LOW LEVEL THETA-E PLUME REMAINS FIRMLY IN PLACE JUST UPSTREAM...LODGED WITHIN THE STEADY SOUTHWEST LOW LEVEL FLOW ANCHORED IN ADVANCE OF THE COLD FRONT CURRENTLY WORKING THROUGH EASTERN MICHIGAN/NORTHWEST OHIO. MOST RECENT HRRR AND SPC SSEO OUTPUT SUGGESTING A GRADUAL EASTWARD SHIFT TO THE SOLID BAND OF SHOWERS FOCUSED AHEAD OF THE COLD FRONT INTO THE REGION BEFORE SUNRISE IN THE FAR WEST AND THE REMAINDER OF THE AREA THROUGH THE DAY TODAY. THIS SUGGESTION LOOKS REASONABLE AS STRONGER LOW-MID LEVEL ASCENT ATTRIBUTED TO FRONTAL CONVERGENCE...FAVORABLE EXIT REGION JET DYNAMICS...AND THE ARRIVAL OF THE BETTER HEIGHTS ATTENDANT WITH THE PV ANOMALY EJECTING ACROSS GREAT LAKES WILL WORK ACROSS WESTERN AND NORTH CENTRAL NEW YORK THROUGH AT LEAST THE FIRST HALF OF THE DAY. IMPRESSIVE MOISTURE QUALITY WORKING INTO THE REGION WILL LEAD TO THE POTENTIAL FOR A STEADY MODERATE TO HEAVY RAINFALL EVENT WITH MOST MODEL CONSENSUS SUGGESTING AMOUNTS EXCEEDING AN INCH. THESE AMOUNTS MAY BE ENOUGH TO BRING SOME LOCALIZED FLOOD PROBLEMS...BUT LIKELY NOT ENOUGH TO CAUSE SIGNIFICANT ISSUES WITH LOCAL RIVERS AND CREEKS. THE POTENTIAL FOR THUNDER APPEARS LESS FAVORABLE WITH VERY POOR INSTABILITY PARAMETERS THEREFORE WILL DOWNPLAY THE POTENTIAL WITH ONLY THE SUGGESTION OF ISOLATED COVERAGE. POST FRONTAL COLD/DRY ADVECTION RAMPS UP IN WAKE OF FRONT TONIGHT... WITH MODELS AGREEING ON 850 MB TEMPERATURES FALLING TO 2-4C IN DEEPENING NORTHWEST FLOW REGIME. COULD SEE A PERIOD OF CLEARING...BUT EXPECT A BKN/OVC STRATOCUMULUS CLOUD DECK TO SETTLE IN FOR MUCH OF THE NIGHT GIVEN CYCLONIC FLOW AND MOISTURE FLUX OFF THE LAKES PER LAKE-850 MB TEMPERATURE DIFFERENTIALS. CANNOT RULE A FEW INSTABILITY/LAKE EFFECT SHOWERS AS COLD POCKET ALOFT PIVOTS THROUGH THE LOWER LAKES. && .SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/... SURFACE COLD FRONT WILL BE WELL EAST OF THE REGION ON SUNDAY MORNING...BUT MOISTURE LINGERING BEHIND THE FRONT WILL ENCOUNTER AN UPSLOPE NORTHWESTERLY WIND AND WILL LIKELY FORM AN INLAND CLOUD DECK DURING A LARGE PART OF SUNDAY. THE COLDER CORE OF THE UPPER TROUGH/LOW WILL BE FAR ENOUGH TO THE NORTH TO LIMIT THE MID LEVEL INSTABILITY DURING SUNDAY AFTERNOON...BUT COLDER BOUNDARY LAYER TEMPS WILL PUT QUITE A CHILL IN THE AIR FOR THE DAYTIME WITH HIGH TEMPS ONLY IN THE MID TO UPPER 50S. CONTINUED INFLUX OF DRIER AIR ALOFT WILL RESULT IN A CLEARING TREND FOR SUNDAY NIGHT WITH COLD ADVECTION AND PRIME RADIATIONAL COOLING DROPPING OVERNIGHT TEMPS TO THE UPPER 30S TO LOWER 40S. EXPECT VALLEY FOG ACROSS THE SOUTHERN TIER AND PATCHY FROST ACROSS THE HILLTOPS OF THE SOUTHERN TIER AND WESTERN ADIRONDACKS. COOL HIGH PRESSURE CENTERED OVER ONTARIO AND WESTERN QUEBEC WILL MAINTAIN A COOL INFLUX OF DRY AIR DURING THE BEGINNING OF THE WORKWEEK. SUNSHINE WILL ABOUND ON MONDAY BUT COOL AIR WILL HOLD HIGH TEMPS TO THE MID TO UPPER 50S ONCE AGAIN. OVERNIGHT LOWS WILL BE A SHADE LESS CHILLY ON MONDAY NIGHT AS THE AIRMASS MODIFIES SLOWLY OVER TIME. LOW TEMPS WILL BE IN THE UPPER 30S TO LOWER 40S ONCE AGAIN...AND STILL THAT CHANCE FOR FROST PATCHES ON THE EXPOSED HILLTOPS. && .LONG TERM /TUESDAY THROUGH FRIDAY/... AN EXTENDED PERIOD OF QUIET WEATHER WILL BE IN PLACE FOR MUCH OF NEXT WEEK COURTESY OF HIGH PRESSURE EXTENDED FROM THE OHIO VALLEY INTO NEW ENGLAND. TUESDAY AND WEDNESDAY TEMPERATURES WILL CLIMB BACK TO NORMAL LATE SEPTEMBER LEVELS. MODELS SHOW A RETURN OF WARM AIR FOR THURSDAY AND FRIDAY AS THE SURFACE HIGH CENTERED ALONG THE EAST COAST. HIGHS WILL RUN IN THE 70S AGAIN THURSDAY AND FRIDAY WITH OUR NEXT CHANCE FOR RAIN LIKELY HOLDING OFF UNTIL NEXT WEEKEND. && .AVIATION /12Z SATURDAY THROUGH WEDNESDAY/... A SLOW MOVING COLD FRONT WILL CROSS THE REGION TODAY. A BAND OF SHOWERS WILL WORK EASTWARD ACROSS THE REGION THROUGH THISAFTERNOON. WIDESPREAD IFR CONDITIONS ASSOCIATED WITH THIS BAND. EMBEDDED THUNDER IS LOOKING LESS LIKELY WITH ALL MENTION OF THUNDER REMOVED FROM THE TAFS. THIS MORNING...A BRIEF PERIOD OF LOW LEVEL WIND SHEAR WILL ALSO BE POSSIBLE AT KART AS A 40+ KT LOW LEVEL JET SLIDES EAST IN ADVANCE OF THE APPROACHING FRONT. IMPROVING CONDITIONS WILL OCCUR BEHIND THE FRONT WITH JIAG/KBUF/KROC BECOMING VFR BY LATE AFTERNOON...BUT NOT UNTIL LATE EVENING AT KART AND KJHW. OUTLOOK... SUNDAY THROUGH WEDNESDAY...VFR. && .MARINE... A COLD FRONT WILL PUSH ACROSS THE CENTRAL AND EASTERN GREAT LAKES TODAY WITH WAVES INCREASING ON THE EASTERN ENDS OF BOTH LAKES ERIE AND ONTARIO. ADVISORY LEVEL WINDS AND WAVES WILL CONTINUE ACROSS THE EAST END OF LAKE ONTARIO AS THE FRONT APPROACHES. EXPECT THE WINDS TO SHIFT TO NORTHWESTERLY FOLLOWING THE FRONTAL PASSAGE TONIGHT. ADVISORY CRITERIA MAY DEVELOP ALONG THE SOUTH SHORE OF LAKE ONTARIO LATE TONIGHT AND SUNDAY MORNING. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...NONE. MARINE...SMALL CRAFT ADVISORY UNTIL 2 PM EDT THIS AFTERNOON FOR LOZ045. && SYNOPSIS...TMA NEAR TERM...TMA SHORT TERM...WCH LONG TERM...SMITH AVIATION...TMA MARINE...TMA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 632 AM EDT SAT SEP 21 2013 NYZ001>008-010>014-019>021-085-221045- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS- NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA- CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 632 AM EDT SAT SEP 21 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT. A COLD FRONT WILL CROSS NEW YORK STATE TODAY...WITH LOCALLY HEAVY RAINFALL POSSIBLE. TOTAL RAINFALL AMOUNTS MAY RANGE AS HIGH AS 1 TO 1.5 INCHES...WHICH COULD CAUSE SOME LOCALIZED AREAS OF MINOR POOR DRAINAGE FLOODING IF THESE ARE REALIZED WITHIN A SHORT ENOUGH PERIOD OF TIME. AT THIS TIME...CREEK AND RIVER FLOODING IS NOT ANTICIPATED. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-221045- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LOWER NIAGARA RIVER- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 632 AM EDT SAT SEP 21 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 814 AM EDT SAT SEP 21 2013 NYZ001-002-010>012-085-211415- NIAGARA-ORLEANS-NORTHERN ERIE-GENESEE-WYOMING-SOUTHERN ERIE- INCLUDING THE CITIES OF...NIAGARA FALLS...MEDINA...BUFFALO... BATAVIA...WARSAW...ORCHARD PARK...SPRINGVILLE 814 AM EDT SAT SEP 21 2013 ...MODERATE TO HEAVY RAIN THIS MORNING... A LARGE AREA OF MODERATE TO HEAVY RAIN SHOWERS WILL CONTINUE TO SLOWLY MOVE ACROSS THE NIAGARA FRONTIER THIS MORNING. SOME OF THESE SHOWERS MAY CONTAIN STRONG GUSTY WINDS OVER 35 KNOTS. IF YOU ARE TRAVELING ACROSS THE AREA THIS EXPECT TO ENCOUNTER PONDING OF WATER ACROSS AREA ROADWAYS. TAKE EXTRA PRECAUTIONS...SLOW DOWN AND ALLOW FOR EXTRA TIME TO ARRIVE AT YOUR DESTINATIONS. NYZ019-020-211415- CHAUTAUQUA-CATTARAUGUS- INCLUDING THE CITIES OF...JAMESTOWN...OLEAN 814 AM EDT SAT SEP 21 2013 ...MODERATE TO HEAVY RAIN THIS MORNING... A LARGE AREA OF MODERATE TO HEAVY RAIN SHOWERS WILL CONTINUE TO SLOWLY MOVE ACROSS THE WESTERN SOUTHERN TIER THIS MORNING. SOME OF THESE SHOWERS MAY CONTAIN STRONG GUSTY WINDS OVER 35 KNOTS. IF YOU ARE TRAVELING ACROSS THE AREA THIS EXPECT TO ENCOUNTER PONDING OF WATER ACROSS AREA ROADWAYS. TAKE EXTRA PRECAUTIONS...SLOW DOWN AND ALLOW FOR EXTRA TIME TO ARRIVE AT YOUR DESTINATIONS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 822 AM EDT SAT SEP 21 2013 NYZ001-002-010>012-085-211430- NIAGARA-ORLEANS-NORTHERN ERIE-GENESEE-WYOMING-SOUTHERN ERIE- INCLUDING THE CITIES OF...NIAGARA FALLS...MEDINA...BUFFALO... BATAVIA...WARSAW...ORCHARD PARK...SPRINGVILLE 822 AM EDT SAT SEP 21 2013 ...MODERATE TO HEAVY RAIN SHOWERS THIS MORNING... A LARGE AREA OF MODERATE TO HEAVY RAIN SHOWERS WILL CONTINUE TO SLOWLY MOVE ACROSS THE NIAGARA FRONTIER THIS MORNING. SOME OF THESE SHOWERS MAY CONTAIN STRONG GUSTY WINDS OVER 35 KNOTS. IF YOU ARE TRAVELING ACROSS THE AREA EXPECT TO ENCOUNTER PONDING OF WATER ACROSS AREA ROADWAYS. TAKE EXTRA PRECAUTIONS...SLOW DOWN AND ALLOW FOR EXTRA TIME TO ARRIVE AT YOUR DESTINATIONS. NYZ019-020-211430- CHAUTAUQUA-CATTARAUGUS- INCLUDING THE CITIES OF...JAMESTOWN...OLEAN 822 AM EDT SAT SEP 21 2013 ...MODERATE TO HEAVY RAIN SHOWERS THIS MORNING... A LARGE AREA OF MODERATE TO HEAVY RAIN SHOWERS WILL CONTINUE TO SLOWLY MOVE ACROSS THE WESTERN SOUTHERN TIER THIS MORNING. SOME OF THESE SHOWERS MAY CONTAIN STRONG GUSTY WINDS OVER 35 KNOTS. IF YOU ARE TRAVELING ACROSS THE AREA EXPECT TO ENCOUNTER PONDING OF WATER ACROSS AREA ROADWAYS. TAKE EXTRA PRECAUTIONS...SLOW DOWN AND ALLOW FOR EXTRA TIME TO ARRIVE AT YOUR DESTINATIONS.
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2013Every state in 2013This day in weather historyWarnings in New York, September 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 478986.